Alert archive / Alabama / Wind Advisories in 2011

Wind Advisory 22, NWS Birmingham, AL

May 25, 201120 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 25, 2011, 4:25 AM CDT for 20 counties in Alabama. It took effect at May 25, 2011, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 25, 2011, 4:25 AM CDT (09:25 UTC)
In effect from
May 25, 2011, 12:00 PM CDT
Expired
May 25, 2011, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WWUS74 KBMX 250925
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 AM CDT WED MAY 25 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

ALZ011>015-017-022>025-030>035-039>042-260000-
/O.NEW.KBMX.WI.Y.0022.110525T1700Z-110526T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-
DALLAS-AUTAUGA-LOWNDES-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...
MARION...CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE
425 AM CDT WED MAY 25 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

GRADIENT WINDS WILL INCREASE ACROSS WESTERN PORTIONS OF CENTRAL
ALABAMA TODAY...BETWEEN A STRONG STORM SYSTEM TO OUR
WEST...AND HIGH PRESSURE TO OUR EAST. SUSTAINED WINDS OF AROUND 
20 MPH...WITH HIGHER GUSTS WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 25, 4:17 AM CDT, 8 minutes earlier.

Area forecast discussion, May 25, 4:17 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 AM CDT WED MAY 25 2011

.DISCUSSION...

A STRONG VERTICALLY STACKED STORM SYSTEM WILL MAKE ITS WAY EAST
TODAY AND COVER MOST OF THE MISSISSIPPI VALLEY REGIONS ADDING YET
ANOTHER CHAPTER TO THIS SPRING SEVERE WEATHER SEASON. MOST OF THE
ACTION WILL BE JUST UPSTREAM FROM ALABAMA TODAY AND WILL GET
RATHER ACTIVE ACROSS MISSISSIPPI AND WESTERN TENNESSEE LATER
TODAY. WE WILL WATCH ANXIOUSLY AS THE LINE OF CONVECTION AND
SUPERCELL DEVELOPMENT TAKES PLACE AS IT WILL LIKELY SLOWLY SHIFT
EASTWARD TOWARDS THE STATE LINE LATER THIS EVENING. DEPENDING ON
ITS EXACT EVOLUTION...COULD MAKE OR BREAK OUR SEVERE WEATHER
PROBABILITIES LATER TONIGHT. ONE TREND THAT IS ON THE IMMEDIATE
HORIZON IS THE SPEED AT WHICH IT TRANSLATES EAST. MODELS HAVE BEEN
TRENDING SOMEWHAT FASTER WITH TIME...SO WE WILL NEED TO BE READY
BY MIDNIGHT...OR PERHAPS A BIT EARLIER. AS THE STORMS DEVELOP ON
THE LEE SIDE OF THE TROUGH AND JET AXIS...THE GENERAL STORM MOTION
WILL BE NORTHEAST....WITH A SLOWER TRANSLATION EASTWARD AS THE
SYSTEM TURNS NORTHEAST TOWARDS THE NORTHERN TENNESSEE AND OHIO
VALLEYS. THE JET STRUCTURE CONTINUES TO BE DECENTLY IMPRESSIVE FROM
AROUND 06 TO 15Z MAINLY ACROSS OUR NORTHWESTERN CWA...AND THIS
SEEMS TO BE CONSISTENT WITH OUR TARGET OF OPPORTUNITY FOR THE MOST
INTENSE WEATHER OVERNIGHT. TAKING A CLOSER LOOK AT THE 0 TO 6KM
BULK SHEAR VECTORS OR MY GO-TO PRODUCT FOR MODE OF CONVECTION...IT
APPEARS THAT THE SYSTEM WILL TAKE ON A MORE LINEAR LOOK THE
FURTHER IT PROGRESSES EASTWARD. ADD TO THAT THE PROBABILITY OF
BEING COLD POOL DOMINATED BY THE TIME THE CELLS REACH THE STATE
LINE...AND WE ARE LIKELY GOING TO SEE A BROKEN SQUALL...MCS...OR
EVEN A QLCS BY THE TIME IT ENTERS OUR CWA. THERE IS ALSO THE
POTENTIAL FOR SOME BOWING LINE SEGMENTS AS WELL. TOOK A LONG HARD
LOOK AT THE PROBABILITY FOR SUPERCELLS...AND IT DOES LOOK LIKE IT
WOULD BE A DIFFICULT ENVIRONMENT FOR
SUSTAINABILITY...HOWEVER...THERE IS A NARROW WINDOW WHERE THE
VECTORS COULD BE ORIENTED IN SUCH A FASHION THAT ONE OR TWO ARE
CAN NOT BE TOTALLY RULED OUT...AS LONG AS THE COLD POOLS ARE NOT
OVERLY DOMINANT.

WHILE THE SHEAR VECTORS LOOK DECENT...I DO CONTINUE TO STRUGGLE
WITH INSTABILITY. AT THIS POINT...AM JUST NOT CONFIDENT THAT
MODELS HAVE A GOOD HANDLE ON THE LOWER BOUNDARY LAYER. MODEL
SOUNDINGS ARE STILL INDICATING THAT SOME DECOUPLING AND SURFACE
COOLING WILL OCCUR BETWEEN SUNSET AND MIDNIGHT....HOWEVER...THE
SURFACE WIND SPEEDS MAY VERY WELL KEEP THE BL WELL MIXED THROUGH
THE EVENING HOURS...KEEPING THE INSTABILITY HIGHER THAN FORECAST.
IF THERE IS SOMETHING TO WATCH IN THE MESOSCALE...THAT WOULD
CERTAINLY BE A FACTOR THAT NEEDS TO BE MONITORED CLOSELY.
OTHERWISE...THERE SHOULD BE SOME MEAGER DESTABILIZATION AS THE
PREFRONTAL BOUNDARY APPROACHES...ON THE ORDER OF 1000 TO 1500
J/KG. WITH THESE ELEMENTS IN PLACE...WOULD STILL CONTEND THAT
DAMAGING STRAIGHT-LINE WINDS AND SOME HAIL WOULD CONTINUE TO BE
THE MAIN THREATS...HOWEVER...WITH THE DECENT TURNING HODOGRAPHS AN
ISOLATED TORNADO WILL STILL BE PROBABLE THROUGH THE OVERNIGHT AND
TOMORROW MORNING.

AS WE MOVE INTO THE LATE MORNING AND AFTERNOON HOURS...OR AS THE
ACTUAL FRONTAL BOUNDARY APPROACHES...THE GOOD JET DYNAMICS WEAKEN
CONSIDERABLY AS THEY MOVE OFF TO THE NORTH. WE ARE STILL EXPECTING
SOME DECENT RE-DEVELOPMENT WITH DAYTIME HEATING AS THE FRONT
SLOWLY PASSES FROM WEST TO EAST. HOWEVER...THE VEERING PROFILES IN
THE LOWEST 3 KM WILL LESSEN THE TORNADO THREAT...HOWEVER...STRONG
DAMAGING WINDS AND SOME HAIL WILL STILL BE POSSIBLE MAINLY UNTIL
SUNSET TOMORROW EVENING. THE FRONT IS STILL EXPECTED TO SLOW QUITE
A BIT TOMORROW AFTERNOON...LEAVING MOST OF THE CWA IN THE THREAT
WINDOW UNTIL WE LOSE DAYTIME HEATING...THEN SHOWERS AND THUNDERSTORMS
WILL LIKELY CONTINUE THROUGH AT LEAST PORTIONS OF THE EVENING AND
OVERNIGHT BEFORE EXITING EAST EARLY FRIDAY.

IN THE LONGER TERM...OVER THE WEEKEND AND NEXT WEEK...SIGNIFICANT
DEEP LAYER RIDGING WILL ONCE AGAIN BUILD OVER THE SOUTHEAST. IT
MAY NOT BE QUITE AS HOT AS INITIALLY ADVERTISED AS EASTERLY FLOW
IS EXPECTED AND WILL POSSIBLY KEEP US AROUND 90 VERSUS TO MID 90S.
THE WEATHER LOOKS TO TURN MOSTLY DRY FOR THE EXTENDED AS WELL.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

STILL EXPECTING A STRATUS DECK TO BUILD INTO THE AREA OVERNIGHT
FROM THE SOUTH. OTHERWISE...LOTS OF CIRRUS FROM SOUTHERN PLAINS
CONVECTION. CLOUDS WILL SLOWLY MIX OUT WED MORNING WITH WINDS
INCREASING OUT OF THE SOUTH. WINDS ARE EXPECTED TO BE GUSTY AT
TIMES WITH POTENTIAL FOR 25KTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  68  82  61  83 /  10  20  70  60  10
ANNISTON    92  68  84  65  85 /  10  10  50  60  20
BIRMINGHAM  90  73  83  65  83 /  10  20  60  40  10
TUSCALOOSA  93  72  86  64  86 /  10  30  60  30  10
CALERA      91  71  84  65  84 /  10  20  50  40  10
AUBURN      91  68  85  69  85 /   0  10  20  40  20
MONTGOMERY  91  70  87  69  88 /  10  10  20  40  10
TROY        91  67  87  69  87 /   0  10  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CHILTON...DALLAS...
FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LOWNDES...
MARENGO...MARION...PERRY...PICKENS...SHELBY...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

&&

17/88
Hazardous weather outlook, May 24, 7:30 PM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT TUE MAY 24 2011

ALZ011>015-017>050-260030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE STORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA ON THURSDAY
AHEAD OF AN APPROACHING COLD FRONT. TWO WAVES OF SEVERE WEATHER ARE
EXPECTED...AND EXACT TIMING WILL DEPEND HEAVILY ON DEVELOPMENT TO
OUR WEST AND ON THE SPEED AND EVOLUTION OF THE COLD FRONT. THE FIRST
OF THESE TWO WAVES IS EXPECTED BETWEEN 4AM AND 12PM. THE MAIN
HAZARDOUS THREATS FOR THURSDAY MORNING INCLUDE DAMAGING STRAIGHT
LINE WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. CONFIDENCE
IN THE TORNADO THREAT REMAINS LOW...HOWEVER THERE IS A SMALL CHANCE
OF AN ISOLATED TORNADO GENERALLY ALONG AND NORTH OF INTERSTATE 20
AND WEST OF INTERSTATE 65.

THE SECOND WAVE OF SEVERE STORMS IS EXPECTED BETWEEN 12PM AND 8PM.
STORMS MAY GENERALLY WEAKEN THROUGHOUT THE DAY...BUT THE CHANCE OF
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND CLOUD TO GROUND
LIGHTNING REMAINS POSSIBLE. ALTHOUGH...THE TORNADO THREAT DURING THE
AFTERNOON IS LOWER...IT CAN NOT BE COMPLETELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON THURSDAY.

Nearby

Wind Advisories in Alabama, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.